Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 144, NWS Grand Forks, ND

July 31, 2010Cavalier County, Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2010, 6:06 PM CDT for Cavalier County, Pembina County, Walsh County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2010, 6:06 PM CDT (23:06 UTC)
Expired
Jul 31, 2010, 6:45 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cavalier County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:21 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 3:21 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 PM CDT SAT JUL 31 2010

.SHORT TERM...
MODELS INITIALIZED WELL AND GFS/ECMWF SEEM TO BE MOST CONSISTENT
OVER PREVIOUS RUNS SO FAVORING A BLENDED SOLN FOR NOW.

MAIN QUESTION FOR THIS PACKAGE IS TIMING FOR ONSET OF CONVECTION
DURING THE EVENING AND OVERNIGHT HOURS. WEAK HIGH PRESSURE IS
EXPECTED TO GIVE WAY TO LOW PRESSURE DEVELOPING IN ERN MT/WRN ND
WITH SRLY FLOW OVER THE FA. MODELS INDICATING THE NOSE OF A 30 TO 35
KT 850 HPA JET OVER CENTRAL ND WHICH IS EXPECTED TO SHIFT E DURING
THE OVERNIGHT HOURS. WITH THE LOW LEVEL CONVERGENCE...EXPECT SCT
TSTMS TO DEVELOP IN THE DVL BASIN IN THE EARLY MORNING HOURS.

FOR SUNDAY...AREA OF GREATEST DYNAMICS LOOK TO SHIFT OVER THE FA
DURING THE DAY. NOSE OF LOW LEVEL JET APPEARS TO BE OVER THE VALLEY
AROUND 18Z. FCST SOUNDINGS SHOW PWATS OF AT LEAST 1.5 INCHES...WITH
ABUNDANT BOUNDARY LAYER MOISTURE AND SFC DEWPOINTS IN THE LOW TO MID
60S. THUS...CAPE VALUES ARE EXPECTED TO BE IN THE 1500 TO 2000 J/KG
RANGE. A SHORTWAVE PROPAGATING THRU THE FLOW AT 500 HPA SHOULD HELP
WITH LIFT. THEREFORE...CONDITIONS SHOULD BE FAVORABLE FOR SEVERE
WEATHER DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...SHOULD
GET A BIT OF A BREAK MON AFTERNOON INTO TUE AS WEAK HIGH PRESSURE
DRIFTS ACROSS THE AREA AGAIN.

.LONG TERM (WED-FRI)...
REGION TO REMAIN IN MID LEVEL ZONAL PATTERN THROUGH PERIOD. TIMING
OF PROGRESSIVE WAVES THROUGH FLOW WILL BE PRIMARY CHALLENGE. BEST
POTENTIAL LOOKS TO BE LATE IN THE WORK WEEK AS LOW PRESSURE OVER
NORTHERN HIGH PLAINS SHIFTS EAST PROVIDING LOW LEVEL CONVERGENCE.
TEMPERATURES LOOK SEASONAL THROUGH PERIOD.

&&

.AVIATION...
MVFR CU FIELD ACROSS WESTERN MN WILL CONTINUE TO LIFT INTO VFR
RANGES BY MID AFTERNOON. EXPECT SPOTTY CONVECTION TO REACH WESTERN
FA THIS EVENING HOWEVER VFR CIGS/VSBY EXPECTED EXCEPT BRIEF MVFR IN
STRONGER STORMS LATER TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPKINS/VOELKER
Hazardous weather outlook, Jul 31, 7:00 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 31 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 31 2010

...SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...LATE TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT OVER PARTS OF
EASTERN NORTH DAKOTA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY OVER ALL
OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA.
THE STORMS WILL MOAT LIKELY BE SEVERE IN THE AFTERNOON AND EVENING
HOURS. THE STORMS MAY PRODUCE SOME LARGE HAIL...DAMAGING WINDS
AND A FEW TORNADOES.

A LOW LEVEL JET WILL BRING MOIST UNSTABLE NORTHWARD. AN UPPER
LEVEL DISTURBANCE WILL COOL AIR ALOFT AND DESTABILIZE THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Jul 31, 5:25 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT SAT JUL 31 2010

NDZ007-008-312315-
CAVALIER ND-PEMBINA ND-
525 PM CDT SAT JUL 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER AND
NORTHERN PEMBINA COUNTIES UNTIL 615 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR WALHALLA...OR 21 MILES NORTHEAST OF LANGDON...
MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
LEROY AROUND 540 PM CDT.
BACKOO AND AKRA AROUND 550 PM CDT.
CAVALIER AROUND 600 PM CDT.
BATHGATE AROUND 610 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

MF

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:35 PM CDTAreal Flood AdvisoryFGFClearwater12 hr
Jul 31, 5:34 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina41 min
Jul 31, 6:37 PM CDTTornado WarningFGFPembina, Walsh40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.